My doctor has me on tetracycline for acne. My dentist recently noticed the brownish lines on the back of my teeth. My mother thinks these might be from the tetracycline. Is this medicine bad for my teeth? Is there a way to get rid of the stains?
You did not mention how old you are, so I am not going to make any assumptions. Generally, tetracycline only stains your teeth if they are still forming. So, if you are over thirteen years of age (and your writing certainly indicates that) then it is unlikely that tetracycline is the culprit. That being said, there is one study that did indicate a specific variety of tetracycline, called minocycline, can stain adult teeth after they are formed. That would be the first thing I would check.
A great toothpaste to help remove surface stains is Supersmile toothpaste. Please don’t try and use any other over-the-counter whitening toothpaste that you can get. They use abrasives to scrub off stains. While it will make your teeth temporarily whiter, the abrasives damage your enamel and make it much easier for them to pick up stains.
If these are true tetracycline stains, and you are in the early stages, you can try teeth whitening, but you will have to be persistent with it. Other than that, you would have to fix them by covering them with porcelain veneers, though veneers do not go on the back of teeth.